Continuity of the Spectrum of a Field of Self-Adjoint Operators


Given a family of self-adjoint operators \({(A_t)_{t \in T}}\) indexed by a parameter t in some topological space T, necessary and sufficient conditions are given for the spectrum \({\sigma(A_t)}\) to be Vietoris continuous with respect to t. Equivalently the boundaries and the gap edges are continuous in t. If (T, d) is a complete metric space with metric d, these conditions are extended to guarantee Hölder continuity of the spectral boundaries and of the spectral gap edges. As a corollary, an upper bound is provided for the size of closing gaps.


  1. 1

    Avron Y., Simon B.: Stability of gaps for periodic potentials under variation of a magnetic field. J. Phys. A 18, 2199–2205 (1985)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  2. 2

    Barnsley, M.: Fractals everywhere. Academic Press (1988), Morgan Kaufmann 1993

  3. 3

    Bellissard J., Simon B.: Cantor spectrum for the almost mathieu equation. J. Funct. Anal. 48, 408–419 (1982)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4

    Bellissard, J.: Spectral properties of Schrödinger’s operator with a Thue-Morse potential. In: Number theory and physics, (Les Houches, 1989), Springer Proc. Phys., vol. 47, pp. 140–150. Springer, Berlin (1990)

  5. 5

    Bellissard J., Bovier A., Ghez J.-M.: Spectral properties of a tight binding Hamiltonian with period doubling potential. Commun. Math. Phys. 135, 379–399 (1991)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  6. 6

    Bellissard J., Iochum B., Testard D.: Continuity properties of the electronic spectrum of 1D quasicrystals. Commun. Math. Phys. 141, 353–380 (1991)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  7. 7

    Bellissard, J.: Gap labelling theorems for Schrödinger operators. In From number theory to physics, (Les Houches, 1989), pp. 538-630, Springer, Berlin (1992)

  8. 8

    Bellissard, J.: The gap labelling theorem: the case of automatic sequences. In: Quantum and non-commutative analysis, (Kyoto, 1992), Math. Phys. Stud., vol. 16, pp.179–181. Kluwer Acad. Publ., Dordrecht (1993)

  9. 9

    Bellissard J.: Lipshitz continuity of gap boundaries for Hofstadter like spectra. Commun. Math. Phys. 160, 599–613 (1994)

    ADS  MathSciNet  Article  MATH  Google Scholar 

  10. 10

    Beer G.: Topologies on closed and closed convex sets. Kluwer Academic Publishers, Dordrecht (1994)

    Google Scholar 

  11. 11

    Castaing, C., Valadier, M.: Convex analysis and measurable multifunctions. Lecture Notes in Mathematics, vol. 580. Springer-Verlag, Berlin (1977)

  12. 12

    Damanik, D., Gorodetski, A.: Spectral and quantum dynamical properties of the weakly couples Fibonacci hamiltonien. Commun. Math. Phys. 305, 221–277 (2011, See in particular Theorems 1.3 & 1.6.)

  13. 13

    Dixmier J., Douady A.: Champs continus d’espaces hilbertiens et de C*-algèbres” (French). Bull. Soc. Math. France 91, 227–284 (1963)

    MathSciNet  MATH  Google Scholar 

  14. 14

    Dixmier, J.: Les C*-algèbres et leurs représentations. (French) Cahiers Scientifiques, Fasc. XXIX Gauthier-Villars & Cie, Éditeur-Imprimeur, Paris (1964); Reprint of the second (1969) edition. Les Grands Classiques Gauthier-Villars. [Gauthier-Villars Great Classics] Éditions Jacques Gabay, Paris (1996)

  15. 15

    Fell J.M.G.: A Hausdorff topology for the closed subsets of a locally compact non-Hausdorff space. Proc. Am. Math. Soc. 13, 472–476 (1962)

    MathSciNet  Article  MATH  Google Scholar 

  16. 16

    Filippov V.V.: Basic topological structure of ordinary differential equations. Springer Science & Business Media, Berlin (2013)

    Google Scholar 

  17. 17

    Gromov M.: Metric structures for Riemannian and non-Riemannian spaces. Birkhäuser, Boston (1999)

    Google Scholar 

  18. 18

    Hausdorff F.: Grundzüge der Mengenlehre. Veit, Leipzig (1914)

    Google Scholar 

  19. 19

    Hausdorff, F.: [1927], Mengenlehre, 3rd edn. Berlin-Leipzig: de Gruyter (1935, Republished by Dover Publications, New York (1944))

  20. 20

    Hausdorff, F.: [1957], Set theory, 2nd edn. Chelsea Publishing Co., New York (1962, Republished by AMS-Chelsea (2005))

  21. 21

    Helffer B., Sjöstrand J.: Analyse semi-classique pour l’équation de Harper. II. Comportement semi-classique près d’un rationnel. Mém. Soc. Math. France (N.S.) 40, 139 (1990)

    MATH  Google Scholar 

  22. 22

    Kuratowski, K.: Topology. I & II. Acad. Press & PWN (1966–1968)

  23. 23

    Lucchetti R., Pasquale A.: A new approach to a hyperspace theory. J. Convex Anal. 1, 173–193 (1994)

    MathSciNet  MATH  Google Scholar 

  24. 24

    Munkres, J.: Topology: a first course, 2nd edn. Prentice-Hall (1975) 1999

  25. 25

    Ostlund, S., Kim, S.-H.: Renormalization of quasiperiodic mappings. Phys. Scr. T9, 193–198 (1985, especially Fig. 2.)

  26. 26

    Rammal R., Bellissard J.: An algebraic semiclassical approach to Bloch electrons in a magnetic field. J. Phys. France 51, 1803–1830 (1990)

    Article  Google Scholar 

  27. 27

    Rieffel M.A.: C*-algebras associated with irrational rotations. Pac. J. Math. 95(2), 415–429 (1981)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28

    Sire C., Mosseri R.: Excitation spectrum, extended states, gap closing: some exact results for codimension one quasicrystals. J. Phys. (France) 51, 1569–1583 (1990)

    MathSciNet  Article  Google Scholar 

  29. 29

    Tomiyama J., Takesaki M.: Applications of fibre bundles to the certain class of C*-algebras. Tôhoku Math. J. (2) 13, 498–522 (1961)

    MathSciNet  Article  MATH  Google Scholar 

  30. 30

    Tomiyama J.: Topological representation of C*-algebras. Tôhoku Math. J. (2) 14, 187–204 (1962)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31

    Vietoris L.: Bereiche zweiter Ordnung. Monatsh. Math. Phys. 32(1), 258–280 (1922)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Siegfried Beckus.

Additional information

Work supported in part by NSF Grant DMS-1160962.

Communicated by Jan Dereziński.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Beckus, S., Bellissard, J. Continuity of the Spectrum of a Field of Self-Adjoint Operators. Ann. Henri Poincaré 17, 3425–3442 (2016).

Download citation